Vol. 13, No. 1, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 13, 1 issue

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Subscriptions
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
 
Other MSP Journals
A spiral interface with positive Alt–Caffarelli–Friedman limit at the origin

Mark Allen and Dennis Kriventsov

Vol. 13 (2020), No. 1, 201–214
Abstract

We give an example of a pair of nonnegative subharmonic functions with disjoint support for which the Alt–Caffarelli–Friedman monotonicity formula has strictly positive limit at the origin, and yet the interface between their supports lacks a (unique) tangent there. This clarifies a remark of Caffarelli and Salsa (A geometric approach to free boundary problems, 2005) that the positivity of the limit of the ACF formula implies unique tangents; this is true under some additional assumptions, but false in general. In our example, blow-ups converge to the expected piecewise linear two-plane function along subsequences, but the limiting function depends on the subsequence due to the spiraling nature of the interface.

Keywords
ACF monotonicity formula, spiral interface, free boundary, monotonicity formula
Mathematical Subject Classification 2010
Primary: 35R35, 35J05
Milestones
Received: 26 February 2018
Revised: 13 September 2018
Accepted: 19 December 2018
Published: 6 January 2020
Authors
Mark Allen
Department of Mathematics
Brigham Young University
Provo, UT
United States
Dennis Kriventsov
Courant Institute of Mathematical Sciences
New York University
New York, NY
United States